Alert archive / Mississippi / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Memphis, TN

March 31, 20214 counties in Mississippi

NWS Memphis, TN issued this areal flood warning at Mar 31, 2021, 9:01 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 9:01 AM CDT (14:01 UTC)
Expired
Mar 31, 2021, 12:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS44 KMEG 311401
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
901 AM CDT Wed Mar 31 2021

MSC017-057-081-095-311700-
/O.NEW.KMEG.FA.W.0007.210331T1401Z-210331T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Itawamba MS-Lee MS-Monroe MS-
901 AM CDT Wed Mar 31 2021

The National Weather Service in Memphis has issued a

* Flood Warning for...
  Eastern Chickasaw County in northeastern Mississippi...
  Southern Itawamba County in northeastern Mississippi...
  Southeastern Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until noon CDT.

* At 901 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

Some locations that will experience flooding include...
  Amory, Aberdeen, Smithville, New Wren, Prairie, Nettleton, Hatley, 
  Gattman, Becker, East Aberdeen, Quincy, Bigbee, Wren, Wise Gap, 
  New Hamilton, Greenwood Springs, Athens, Binford, Parham and 
  Splunge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3409 8872 3409 8820 3374 8825 3375 8832
      3374 8833 3372 8833 3369 8837 3369 8840
      3368 8840 3368 8842 3367 8842 3367 8843
      3365 8846 3365 8850 3365 8851 3367 8850
      3367 8849 3368 8850 3368 8872

$$

SGW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 6:31 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 31, 6:31 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
631 AM CDT Wed Mar 31 2021

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 507 AM CDT Wed Mar 31 2021/

DISCUSSION...

A busy morning across the Mid-South. Latest KNQA radar shows a
broken line of thunderstorms moving across north Mississippi at
this hour. Storms are currently sub-severe, however, a lone severe
storm moved through northeast Mississippi just a couple hours
ago with several reports of damage. The current storms are
expected to continue to move east over the next couple of hours,
before exiting the area.

Latest surface analysis places a cold front nearly parallel to
I-40. Behind the front, post-frontal winds are currently in the
20-25 mph range with gusts as high as 35 mph. These winds will
spread south as the front sinks south, but will be short-lived.
Scattered post-frontal showers will also develop across much of
the area this morning and continue into the afternoon hours as the
main trough begins to swing through.

An unusually cold 1038mb surface high will build into the Mid-
South by Thursday morning. Low temperatures will drop below
freezing across rural parts of west Tennessee and eastern
Arkansas. The rest of the area may see a light frost if the winds
can decouple and go calm. A more widespread freeze is likely
Friday morning, as the surface high becomes nearly centered over
the region. Temperatures will fall to around 30 near the Delta,
with mid to upper 20s across the rest of the region. I will go
ahead and issue a freeze watch for Thursday morning and Friday
morning. A frost advisories may be needed tonight for areas that
don't meet freeze criteria.

The long term forecast features dry conditions and warming
temperatures as a ridge of high pressure builds in across the
southern United States. Expect highs to climb into the upper 70s
by early next week. The first chance of appreciable rain won't
arrive until late next week.

AC3

&&

.AVIATION...
12Z TAFs

-SHRA should exit northeast MS this morning. Otherwise, transition
 to VFR has occurred more rapidly than guidance earlier suggested.
 Post-cold frontal winds will remain the primary focus, as winds
 decrease toward 00Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Watch from late Thursday night through Friday morning for
     Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

     Freeze Watch from late tonight through Thursday morning for
     Crittenden-Cross.

     Freeze Warning from 1 AM to 9 AM CDT Thursday for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Freeze Watch from late Thursday night through Friday morning for
     Dunklin-Pemiscot.

     Freeze Warning from 1 AM to 9 AM CDT Thursday for Dunklin-
     Pemiscot.

MS...Freeze Watch from late Thursday night through Friday morning for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

     Flash Flood Watch until 9 AM CDT this morning for Calhoun-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
     Tishomingo-Union.

TN...Freeze Watch from late Thursday night through Friday morning for
     Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Freeze Watch from late tonight through Thursday morning for
     Fayette-Hardeman-Hardin-McNairy-Shelby.

     Freeze Warning from 1 AM to 9 AM CDT Thursday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-Obion-Tipton-
     Weakley.

&&
Hazardous weather outlook, Mar 31, 5:44 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
544 AM CDT Wed Mar 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
544 AM CDT Wed Mar 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Freezing temperatures are likely late tonight into tomorrow
morning, mainly along and north of a line from Harrisburg,
Arkansas to Jackson, Tennessee. A freeze warning is in effect.
Elsewhere, frost is possible. An advisory may be needed for the
remainder of the Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing temperatures are likely Thursday morning, mainly along
and north of a line from Harrisburg, Arkansas to Jackson,
Tennessee. A freeze warning has been issued.

Freezing temperatures are possible across the entire Mid-South
Friday morning. A freeze watch has been issued for the entire
Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Mar 31, 7:09 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
709 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     OXFORD                  34.36N  89.53W
03/31/2021                   LAFAYETTE          MS   COUNTY OFFICIAL

            REPORTS OF POWERLINES AND TREES DOWN ACROSS THE OXFORD
            AREA.

&&

SGW
Local storm report, Mar 31, 7:20 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     2 NE AMORY              34.01N  88.46W
03/31/2021                   MONROE             MS   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN THE WEST END OF PHILLIPS
            SCHOOLHOUSE RD. NEAR DAYCARE.

&&

SGW
Local storm report, Mar 31, 7:23 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     FLASH FLOOD      CALHOUN CITY            33.86N  89.31W
03/31/2021                   CALHOUN            MS   COUNTY OFFICIAL

            SHERIFF REPORT OF SWIFT WATER RESCUES AROUND CALHOUN
            CITY.

&&

SGW
Local storm report, Mar 31, 7:29 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     NETTLETON               34.09N  88.62W
03/31/2021                   LEE                MS   COUNTY OFFICIAL

            ROOF BLOWN OFF HOME ON MAIN ST. IN NETTLETON

&&

SGW
Local storm report, Mar 31, 7:42 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
742 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      6 ESE SAVANNAH          35.19N  88.13W
03/30/2021                   HARDIN             TN   FIRE DEPT/RESCUE

            A BRIDGE LOCATED ON HWY 203 NEAR THE BURNT CHURCH
            COMMUNITY CENTER IS UNDERMINED.

&&

SGW
Local storm report, Mar 31, 8:51 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
851 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLASH FLOOD      5 SSE NEW WREN          33.90N  88.58W
03/31/2021                   MONROE             MS   BROADCAST MEDIA

            ADAMS ROAD IS COMPLETELY UNDERWATER AND IMPASSABLE DUE
            TO FLOODWATERS.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:50 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Mar 30, 7:56 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 30, 9:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall45 min
Mar 30, 9:54 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Mar 30, 11:40 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw50 min
Mar 31, 12:17 AM CDTTornado WarningMEGCalhoun, Chickasaw28 min
Mar 31, 12:27 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc, Yalobusha3 hr
Mar 31, 12:41 AM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe49 min
Mar 31, 12:52 AM CDTTornado WarningMEGChickasaw, Lee, Monroe10 min
Mar 31, 1:01 AM CDTSevere Thunderstorm WarningMEGMonroe14 min
Mar 31, 1:24 AM CDTSevere Thunderstorm WarningMEGItawamba, Monroe51 min
Mar 31, 1:53 AM CDTTornado WarningMEGMonroe22 min
Mar 31, 2:24 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 3:16 AM CDTSpecial Weather StatementMEGCoahoma29 min
Mar 31, 3:26 AM CDTSpecial Weather StatementMEGPanola34 min
Mar 31, 3:46 AM CDTAreal Flood WarningMEGChickasaw108 min
Mar 31, 3:49 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola41 min
Mar 31, 4:12 AM CDTSpecial Weather StatementMEGYalobusha33 min
Mar 31, 4:30 AM CDTSpecial Weather StatementMEGUnion45 min
Mar 31, 4:43 AM CDTSpecial Weather StatementMEGCalhoun, Pontotoc32 min
Mar 31, 5:02 AM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 31, 5:05 AM CDTSpecial Weather StatementMEGLee25 min
Mar 31, 5:17 AM CDTSpecial Weather StatementMEGChickasaw28 min
Mar 31, 5:19 AM CDTSpecial Weather StatementMEGChickasaw26 min
Mar 31, 5:20 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 5:26 AM CDTFlash Flood WarningMEGChickasaw4 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more9 hr
Mar 31, 5:31 AM CDTFreeze WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 7 more27 hr
Mar 31, 5:32 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 5:33 AM CDTSpecial Weather StatementMEGItawamba, Lee42 min
Mar 31, 5:44 AM CDTSpecial Weather StatementMEGMonroe31 min
Mar 31, 6:06 AM CDTSpecial Weather StatementMEGMonroe39 min
Mar 31, 8:28 AM CDTAreal Flood WarningMEGAlcorn, Tishomingo3 hr
Mar 31, 8:54 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw14 min
Mar 31, 9:05 AM CDTRiver Flood WarningMEGCalhoun23 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGTate, Tunica19 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGQuitman4 days
Mar 31, 9:20 AM CDTAreal Flood WarningMEGChickasaw, Monroe3 hr
Mar 31, 2:34 PM CDTFrost AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lee, Monroe and 3 more18 hr
Mar 31, 2:34 PM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more42 hr

Nearby

Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.